Statistics from Altmetric.com
Most infants born in the British Isles now receive vitamin K prophylaxis, and the trend towards oral administration continues.1 With the awareness that vitamin K is well absorbed from the gut2 and following publication of the report linking intramuscular vitamin K and childhood cancer,3 oral vitamin K prophylaxis has become more widespread. However, because of lack of uniform national policy, the practice of vitamin K administration varies from region to region. Cases of aspiration or anaphylaxis following oral vitamin K administration in neonates have not been previously reported.
We report three cases of aspiration associated with oral vitamin K, Orakay, the preparation uniformly used in Northeast England. Acute respiratory distress developed in previously well, breast fed neonates following administration of Orakay at home. All required hospital admission, and two of them had radiological evidence of aspiration.
Case 1: a 14 day old term boy was well until given a second dose of Orakay by his father. He immediately developed a cough, tachypnoea, and grunting, cried inconsolably, and refused feeds. On admission, he was apyrexial but had features of respiratory distress. A chest radiograph showed infiltration of the right perihilar and lower zones. A septic screen was normal. Two further doses of Orakay were given under hospital supervision without problems and he remained well.
Case 2: a 14 day old girl was well until the community midwife gave a second dose of Orakay. The baby coughed straight afterwards and remained very unsettled. Within an hour, she was grunting, tachypnoeic, and refusing feeds. On admission, she had features of respiratory distress. Oxygen saturation was 85% in air. A chest radiograph showed bilateral increased perihilar shadow. A septic screen was negative. She was discharged home on formula milk, and therefore did not need further Orakay.
Case 3: a 28 day old term girl was thriving and had tolerated two doses of Orakay well. When her father administered a third dose, she started to cough, became pale, unsettled, and tachypnoeic, and refused feeds. On examination, she had features of respiratory distress. A septic screen was negative. A chest radiograph was normal. After discharge, she was given a fourth dose of Orakay under hospital supervision and remained well.
Of note, even oral administration of vitamin K can occasionally be hazardous. This is of particular concern because Orakay is not licensed in the United Kingdom. There is an urgent need to develop a consensus policy and a product that is licensed, effective, easy to administer, and has minimal adverse effect.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.